Bewteen my eyes I have atrophic scarring (tissue lost from cystic acne) made pronounced by frown lines; in other words, the depressed area makes the frown lines look deep. I plan to get Botox in this area first before I a filler. I read that filler between eyes can lead to necrosis, blindness, brain clot, etc. How common are these effects? How can they be avoided? Does the fact that I have a scar in that area make the risks more likely because the filler may settle around the scar ("donut" effect) as sometimes happens when using fillers for scars?
How Safe is Restylane Between the Eyes?
Doctor Answers 10
Restylane around the eyes
Restylane is great for filling in superficial areas around the eyes and between the eyes in the glabellar region. Yes, there are potential complications with this, but they are very rare. Be sure you are comfortable with the person who is doing your injections. You may want to consider seeing someone who is board certified. As far as scar tissue is concerned, you may want to have your surgeon lift up the scarred areas with a needle first to allow the depressed areas to be elevated by the Restylane. This may help to prevent the "doughnut" effect you're worried about. Good luck!
It is correct that one has to be very careful when injecting that region. This was true back in the day of collagen injections and holds true today with the hyaluronic fillers. It is felt that the material can compromise the blood vessels leading to the situation you describe, i.e. necrosis and gangrene. Also, if the injection is made too deeply, the filler can be sucked into an artery feeding the eye, therefore causing permanent blindness.
Thus, if injections are made in this area, they should be done slowly, carefully and superficially.
It would be prudent to have the BOTOX injections first. Then see how satisfied you are. Only if you are dissatisfied with the result should the riskier filler injections be performed.
Safety of Restylane Between the Eyes
You might also like...
Restylane between eyes
Fillers between the eyes
This is a dangerous area for thick fillers. Superficial placement of a filler that is not too viscous or thick, can be done; but, I would agree that the Botox should be done first. Give the Botox up to one month after injection to see its results
Injections into the glabellar region
Injecting fillers into the glabellar region such as with restylane or juvederm should be performed cautiously. Yes, there have been reports of complications in this area, and you should use a very well trained doctor.
Restylane Safety When Injected Between the Eye Brows; Select Your Injecting Physician Carefully!
Injection of any filler in the glabellar area between the eyebrows must be performed carefully. The injections should be superficial, and placed slowly. As you have stated there have been reports of severe complications in this area, but they are extremely rare.
Your inquiry emphasizes the importance of choosing a well trained, board certified physician to perform your injections.
Good luck and be well.
Fillers between the eyes
Caution should always be the order of the day with fillers between the eyes as all of the frightening side effects you mentioned are possible. They are much more likely if the fillers are injected deeply, bringing pressure on blood vessels in the area. Superficial fillers, like collagen are generally safer, but hyaluronic acid fillers can be used if they are injected superficially. Botox, if it flattens out the muscles, may give sufficient improvement to avoid the fillers altogether. The donut effect is usually caused by attempts at over correction.
Restylane between the eyes
You are correct to be concerned but in general the complications you describe are very rare. I think the bigger issue is that HA fillers, and any dermal filler for that matter, are not always ideal for filling in scars. The scar tissue can be too dense to allow the filler to expand the space and fill the depression in. Botox forst is the right choice.
Restylane can be injected between eyes, but care is required
Injection into the glabellar area can disturb the circulation and cause localized damage to the skin. Generally this results when the material is placed too deep and too much is used. Embolization is certainly described with certain materials causing damage to distant structures including the retina. It is not clear if this is the mechanism for the localized disturbances in the skin following glabellar injection of the hyaluronic acid fillers. The common disturbances that have been reported include localized skin beak down and disturbances to the skin circulation on the nose. Provided that hyaluronic acid fillers were used, the treatment is injection with hyaluronidase.
Best advise is work with experienced injector in your area.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.